- Research Article
- Open Access
Strong Convergence of Modified Halpern Iterations in CAT(0) Spaces
© A. Cuntavepanit and B. Panyanak. 2011
- Received: 28 November 2010
- Accepted: 10 January 2011
- Published: 11 January 2011
Strong convergence theorems are established for the modified Halpern iterations of nonexpansive mappings in CAT(0) spaces. Our results extend and improve the recent ones announced by Kim and Xu (2005), Hu (2008), Song and Chen (2008), Saejung (2010), and many others.
- Nonexpansive Mapping
- Strong Convergence Theorem
- Smooth Banach Space
- Complete Space
- Geodesic Triangle
The purpose of this paper is to extend Kim-Xu's result to a special kind of metric spaces, namely, CAT(0) spaces. We also prove a strong convergence theorem for another kind of modified Halpern iteration defined by Hu  in this setting.
A metric space is a CAT(0) space if it is geodesically connected and if every geodesic triangle in is at least as "thin" as its comparison triangle in the Euclidean plane. The precise definition is given below. It is well known that any complete, simply connected Riemannian manifold having nonpositive sectional curvature is a CAT(0) space. Other examples include Pre-Hilbert spaces (see ), -trees (see ), Euclidean buildings (see ), the complex Hilbert ball with a hyperbolic metric (see ), and many others. For a thorough discussion of these spaces and of the fundamental role they play in geometry, we refer the reader to Bridson and Haefliger .
Fixed point theory in CAT(0) spaces was first studied by Kirk (see [18, 19]). He showed that every nonexpansive (single-valued) mapping defined on a bounded closed convex subset of a complete CAT(0) space always has a fixed point. Since then, the fixed point theory for single-valued and multivalued mappings in CAT(0) spaces has been rapidly developed, and many papers have appeared (see, e.g., [20–31] and the references therein). It is worth mentioning that fixed point theorems in CAT(0) spaces (specially in -trees) can be applied to graph theory, biology, and computer science (see, e.g., [15, 32–35]).
Let be a metric space. A geodesic path joining to (or, more briefly, a geodesic from to ) is a map from a closed interval to such that and for all . In particular, is an isometry and . The image of is called a geodesic (or metric) segment joining and . When it is unique, this geodesic segment is denoted by . The space is said to be a geodesic space if every two points of are joined by a geodesic, and is said to be uniquely geodesic if there is exactly one geodesic joining and for each . A subset is said to be convex if includes every geodesic segment joining any two of its points.
A geodesic triangle in a geodesic metric space consists of three points in (thevertices of ) and a geodesic segment between each pair of vertices (the edges of ). A comparison triangle for the geodesic triangle in is a triangle in the Euclidean plane such that for .
A geodesic space is said to be a CAT(0) space if all geodesic triangles satisfy the following comparison axiom.
- (i)(see [23, Lemma 2.4]) for each and , one has
- (ii)(see ) for each and , one has
Lemma 2.2 (see [8, Proposition 2]).
Lemma 2.3 (see [28, Lemma 2.1]).
Lemma 2.4 (see [28, Lemma 2.2]).
Lemma 2.5 (see [10, Lemma 2.1]).
The following result is an analog of Theorem 1 of Kim and Xu . They prove the theorem by using the concept of duality mapping, while we use the concept of Banach limit. We also observe that the condition in [12, Theorem 1] is superfluous.
- (i)As in the first part of the proof of [12, Theorem 1], we can show that is bounded and so is and . Notice also that
Hence, the conclusion follows from Lemma 2.5.
Hence, the conclusion follows by Lemma 2.5.
The authors are grateful to Professor Sompong Dhompongsa for his suggestions and advices during the preparation of the paper. This research was supported by the National Research University Project under Thailand's Office of the Higher Education Commission.
- Halpern B: Fixed points of nonexpanding maps. Bulletin of the American Mathematical Society 1967, 73: 957–961. 10.1090/S0002-9904-1967-11864-0MATHMathSciNetView ArticleGoogle Scholar
- Reich S: Some fixed point problems. Atti della Accademia Nazionale dei Lincei 1974,57(3–4):194–198.MathSciNetMATHGoogle Scholar
- Lions P-L: Approximation de points fixes de contractions. Comptes Rendus de l'Académie des Sciences de Paris A-B 1977,284(21):A1357-A1359.MathSciNetGoogle Scholar
- Reich S: Strong convergence theorems for resolvents of accretive operators in Banach spaces. Journal of Mathematical Analysis and Applications 1980,75(1):287–292. 10.1016/0022-247X(80)90323-6MATHMathSciNetView ArticleGoogle Scholar
- Reich S: Some problems and results in fixed point theory. In Topological Methods in Nonlinear Functional Analysis (Toronto, Ont., 1982), Contemporary Mathematics. Volume 21. American Mathematical Society, Providence, RI, USA; 1983:179–187.View ArticleGoogle Scholar
- Takahashi W, Ueda Y: On Reich's strong convergence theorems for resolvents of accretive operators. Journal of Mathematical Analysis and Applications 1984,104(2):546–553. 10.1016/0022-247X(84)90019-2MATHMathSciNetView ArticleGoogle Scholar
- Wittmann R: Approximation of fixed points of nonexpansive mappings. Archiv der Mathematik 1992,58(5):486–491. 10.1007/BF01190119MATHMathSciNetView ArticleGoogle Scholar
- Shioji N, Takahashi W: Strong convergence of approximated sequences for nonexpansive mappings in Banach spaces. Proceedings of the American Mathematical Society 1997,125(12):3641–3645. 10.1090/S0002-9939-97-04033-1MATHMathSciNetView ArticleGoogle Scholar
- Xu H-K: Iterative algorithms for nonlinear operators. Journal of the London Mathematical Society. Second Series 2002,66(1):240–256. 10.1112/S0024610702003332MATHMathSciNetView ArticleGoogle Scholar
- Xu H-K: An iterative approach to quadratic optimization. Journal of Optimization Theory and Applications 2003,116(3):659–678. 10.1023/A:1023073621589MATHMathSciNetView ArticleGoogle Scholar
- Xu H-K: A strong convergence theorem for contraction semigroups in Banach spaces. Bulletin of the Australian Mathematical Society 2005,72(3):371–379. 10.1017/S000497270003519XMATHMathSciNetView ArticleGoogle Scholar
- Kim T-H, Xu H-K: Strong convergence of modified Mann iterations. Nonlinear Analysis: Theory, Methods & Applications 2005,61(1–2):51–60. 10.1016/j.na.2004.11.011MATHMathSciNetView ArticleGoogle Scholar
- Hu L-G: Strong convergence of a modified Halpern's iteration for nonexpansive mappings. Fixed Point Theory and Applications 2008, 2008:-9.Google Scholar
- Bridson MR, Haefliger A: Metric Spaces of Non-Positive Curvature, Grundlehren der Mathematischen Wissenschaften. Volume 319. Springer, Berlin, Germany; 1999:xxii+643.View ArticleMATHGoogle Scholar
- Kirk WA: Fixed point theorems in CAT(0) spaces and -trees. Fixed Point Theory and Applications 2004,2004(4):309–316.MATHMathSciNetView ArticleGoogle Scholar
- Brown KS: Buildings. Springer, New York, NY, USA; 1989:viii+215.MATHView ArticleGoogle Scholar
- Goebel K, Reich S: Uniform Convexity, Hyperbolic Geometry, and Nonexpansive Mappings, Monographs and Textbooks in Pure and Applied Mathematics. Volume 83. Marcel Dekker Inc., New York, NY, USA; 1984:ix+170.Google Scholar
- Kirk WA: Geodesic geometry and fixed point theory. In Seminar of Mathematical Analysis (Malaga/Seville, 2002/2003), Colección Abierta. Volume 64. University of Seville, Secretary of Publications, Seville, Spain; 2003:195–225.Google Scholar
- Kirk WA: Geodesic geometry and fixed point theory. II. In International Conference on Fixed Point Theory and Applications. Yokohama Publishers, Yokohama, Japan; 2004:113–142.Google Scholar
- Dhompongsa S, Kaewkhao A, Panyanak B: Lim's theorems for multivalued mappings in CAT(0) spaces. Journal of Mathematical Analysis and Applications 2005,312(2):478–487. 10.1016/j.jmaa.2005.03.055MATHMathSciNetView ArticleGoogle Scholar
- Chaoha P, Phon-on A: A note on fixed point sets in CAT(0) spaces. Journal of Mathematical Analysis and Applications 2006,320(2):983–987. 10.1016/j.jmaa.2005.08.006MATHMathSciNetView ArticleGoogle Scholar
- Leustean L: A quadratic rate of asymptotic regularity for CAT(0)-spaces. Journal of Mathematical Analysis and Applications 2007,325(1):386–399. 10.1016/j.jmaa.2006.01.081MATHMathSciNetView ArticleGoogle Scholar
- Dhompongsa S, Panyanak B: On -convergence theorems in CAT(0) spaces. Computers & Mathematics with Applications 2008,56(10):2572–2579. 10.1016/j.camwa.2008.05.036MATHMathSciNetView ArticleGoogle Scholar
- Shahzad N: Fixed point results for multimaps in CAT(0) spaces. Topology and Its Applications 2009,156(5):997–1001. 10.1016/j.topol.2008.11.016MATHMathSciNetView ArticleGoogle Scholar
- Espinola R, Fernandez-Leon A: CAT()-spaces, weak convergence and fixed points. Journal of Mathematical Analysis and Applications 2009,353(1):410–427. 10.1016/j.jmaa.2008.12.015MATHMathSciNetView ArticleGoogle Scholar
- Hussain N, Khamsi MA: On asymptotic pointwise contractions in metric spaces. Nonlinear Analysis: Theory, Methods & Applications 2009,71(10):4423–4429. 10.1016/j.na.2009.02.126MATHMathSciNetView ArticleGoogle Scholar
- Laowang W, Panyanak B: Strong and convergence theorems for multivalued mappings in CAT(0) spaces. Journal of Inequalities and Applications 2009, 2009:-16.Google Scholar
- Saejung S: Halpern's iteration in CAT(0) spaces. Fixed Point Theory and Applications 2010, 2010:-13.Google Scholar
- Khan AR, Khamsi MA, Fukhar-Ud-Din H: Strong convergence of a general iteration scheme in CAT(0) spaces. Nonlinear Analysis: Theory, Methods and Applications 2011,74(3):783–791. 10.1016/j.na.2010.09.029MATHMathSciNetView ArticleGoogle Scholar
- Khan SH, Abbas M: Strong and -convergence of some iterative schemes in CAT(0) spaces. Computers and Mathematics with Applications 2011,61(1):109–116. 10.1016/j.camwa.2010.10.037MATHMathSciNetView ArticleGoogle Scholar
- Abkar A, Eslamian M: Common fixed point results in CAT(0) spaces. Nonlinear Analysis: Theory, Methods and Applications 2011,74(5):1835–1840. 10.1016/j.na.2010.10.056MATHMathSciNetView ArticleGoogle Scholar
- Bestvina M: -trees in topology, geometry, and group theory. In Handbook of Geometric Topology. North-Holland, Amsterdam, The Netherlands; 2002:55–91.Google Scholar
- Semple C, Steel M: Phylogenetics, Oxford Lecture Series in Mathematics and Its Applications. Volume 24. Oxford University Press, Oxford, UK; 2003:xiv+239.Google Scholar
- Espinola R, Kirk WA: Fixed point theorems in -trees with applications to graph theory. Topology and Its Applications 2006,153(7):1046–1055. 10.1016/j.topol.2005.03.001MATHMathSciNetView ArticleGoogle Scholar
- Kirk WA: Some recent results in metric fixed point theory. Journal of Fixed Point Theory and Applications 2007,2(2):195–207. 10.1007/s11784-007-0031-8MATHMathSciNetView ArticleGoogle Scholar
- Suzuki T: Strong convergence theorems for infinite families of nonexpansive mappings in general Banach spaces. Fixed Point Theory and Applications 2005,2005(1):103–123.MATHView ArticleMathSciNetGoogle Scholar
- Song Y, Chen R: Strong convergence of an iterative method for non-expansive mappings. Mathematische Nachrichten 2008,281(8):1196–1204. 10.1002/mana.200510670MATHMathSciNetView ArticleGoogle Scholar
- Wang S: A note on strong convergence of a modified Halpern's iteration for nonexpansive mappings. Fixed Point Theory and Applications 2010, 2010:-2.Google Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.